Oregon, 2009Heavy Snow in Oregon, January 1, 2009
January 1, 2009 · NWS BOI · 1 event in 1 county or zone
A moist westerly flow across the Intermountain West produced heavy snow over parts of Western Idaho and Eastern Oregon from late New Years Eve to mid day New years Day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist westerly flow across the Intermountain West produced heavy snow over parts of Western Idaho and Eastern Oregon from late New Years Eve to mid day New years Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 31, 9:07 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 31, 9:07 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
907 PM MST WED DEC 31 2008
.DISCUSSION...LATEST WINTER SYSTEM NOT HITTING WITH QUITE THE
PUNCH WE HAD EXPECTED. HOWEVER...ENOUGH SNOW WILL FALL TO WARRANT
CONTINUING THE ADVISORIES THAT ARE NOW IN EFFECT. WILL UPDATE
FORECAST TO LOWER POPS...QPF...AND SNOWFALL SLIGHTLY. NEXT SYSTEM
COMING IN FOR THURSDAY NIGHT AND FRIDAY STILL LOOKS WETTER AND
MORE SIGNIFICANT THAN THE CURRENT SYSTEM. WILL ADDRESS THIS SYSTEM
IN AN UPDATED WSW PRODUCT COMING OUT BEFORE 10 PM MST. ALL OTHER
PRODUCTS WILL BE UPDATED AND OUT BY 930 PM MST.
&&
.AVIATION...SNOW AND LOW CEILINGS WILL CREATE AREAS OF IFR IN
MOUNTAINS OF BAKER COUNTY AND IN THE CENTRAL MOUNTAINS OF IDAHO NEAR
KMYL TONIGHT THROUGH THURSDAY. MOSTLY VFR CONDITIONS CAN BE EXPECTED
FURTHER SOUTH TONIGHT AND EARLY THURSDAY INCLUDING KBNO... KONO...
KBOI... KMUO... KJER AND KTWF WITH OVERCAST CEILINGS NEAR 7000 MSL
LOWERING TO 5000 MSL THURSDAY AFTERNOON. WINDS WILL INCREASE
OVERNIGHT WITH GUSTY SOUTHEAST SURFACE WINDS DEVELOPING IN THE SNAKE
RIVER PLAIN ON THURSDAY. EXPECT STRONG WESTERLY WINDS ALOFT.
&&
.PREV DISCUSSION...
SHORT TERM...COMPLEX WEATHER PATTERN OVER THE FORECAST AREA FOR THE
NEXT FEW DAYS. FIRST WEATHER SYSTEM MOVING OVER THE REGION TONIGHT
AND THURSDAY FOR BEST CHANCE OF PRECIPITATION OVER NORTHERN ZONES.
SATELLITE IMAGERY STILL LOOKS IMPRESSIVE BUT NOT MUCH SHOWING UP ON
RADARS ACROSS THE REGION. WILL KEEP THE WINTER WEATHER ADVISORY
GOING AS BEST DYNAMICS WITH THE JET HAVE YET TO MOVE INTO THE
FORECAST AREA AND STILL HAVE A GOOD MOISTURE TAP WITH THE NORTHWEST
FLOW.
SECOND WEATHER SYSTEM IS ON THE HEALS OF THE FIRST AND MAY NOT SEE A
BREAK IN THE PRECIPITATION BETWEEN THE TWO SYSTEMS. THIS SYSTEM IS
MUCH STRONGER AND WILL BRING MORE SNOW AND MODERATE TO STRONG WINDS
TO THE REGION. STILL HAVE A CONCERN WITH THE WINDS AND SNOW FOR
THIS SYSTEM. LATEST MODEL RUNS ARE SHOWING A GOOD WARMING ALOFT
THROUGH FRIDAY WITH COOLING MOVING IN BEHIND A COLD FRONT LATE ON
FRIDAY. WITH THIS WARMING WILL SEE SNOW LEVELS RISE THROUGH
FRIDAY. STILL SOME UNCERTAINTY AS TO HOW HIGH THE SNOW LEVELS WILL
GO BUT CURRENT THINKING IS THAT IT WILL GO AS HIGH AS 5500 FEET AS
FAR NORTH AS THE WEST CENTRAL MOUNTAINS AND NEAR 7000 FEET OVER
SOUTHERN ZONES. WITH THE HIGHER SNOW LEVEL MEANS LESS SNOW AT THE
LOWER LEVELS AND EVEN A RAIN AND SNOW MIX AS HIGH AS 5000 FEET.
WILL SEE SNOW ON FRIDAY BUT NOW LOOKS LIKE AMOUNTS MAY NOT EVEN
REACH ADVISORY CRITERIA. THE OTHER CONCERN FOR FRIDAY WILL BE THE
WINDS. SURFACE PRESSURE GRADIENT INCREASES AHEAD OF AN APPROACHING
COLD FRONT AND WINDS LOOK TO BE AS STRONG AS THEY WERE OVER THE
REGION ON MONDAY. WILL PROBABLY NEED SOME KIND OF ADVISORY OR
WARNING OUT ON FRIDAY BUT TO NOT CONFUSE THE PUBLIC DO NOT WANT TO
ISSUE SOMETHING NOW WHILE THERE IS AN WINTER WEATHER ADVISORY OUT
FOR TONIGHT AND THURSDAY. ALSO FOR POSSIBLE WATCH OR WARNING ON
FRIDAY WILL DEPEND ON WHERE THE SNOW LEVELS END UP SO MAY JUST BE
DUE TO WINDS OR MAY NEED TO COMBINE WINDS AND SNOW. WILL LEAVE
ISSUANCE FOR ANY WATCH OR WARNING FOR FRIDAY TO THE NIGHT SHIFT OR
EVEN THEN DAY SHIFT ON THURSDAY. WILL MENTION THIS NEXT WEATHER
SYSTEM IN THE UPDATED TO THE CURRENT WINTER WEATHER ADVISORY.
LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...AN ACTIVE AND
PROGRESSIVE PATTERN WILL CONTINUE INTO THE LONG RANGE PERIOD WITH A
BRIEF RESPITE FROM ALL THE STORMS SATURDAY AND SUNDAY. MODELS IN
AGREEMENT IN SHOWING DRIER BUT COLD WEATHER OVER THESE TWO DAYS AS
WEAK RIDGING TRIES TO MOVE OVER THE AREA BEHIND THE STRONG COLD
FRONT THIS FRIDAY. FLOW TURNS WESTERLY AND BECOMES VERY MOIST ONCE
AGAIN LATE SUNDAY AND MONDAY WITH THE NEXT VERY IMPRESSIVE STORM
SYSTEM MOVING INTO THE PACIFIC NORTHWEST. AGAIN...THIS SYSTEM HAS
MILDER PACIFIC ORIGINS...THEREFORE THE FIRST FEW DAYS OF THE NEW
YEAR WILL NOT HAVE BITTERLY COLD WEATHER SUCH AS OCCURRED A WEEK TO
10 DAYS PAST. INSTEAD...IT LOOKS LIKE TEMPERATURES WILL AVERAGE A
FULL TEN DEGREES ABOVE NORMAL EARLY NEXT WEEK DESPITE THIS BEING THE
COLDEST TIME OF THE YEAR ON AVERAGE. THE PRECIP EVENT STARTING LATE
SUNDAY APPEARS TO BE ANOTHER LONG DURATION EVENT WITH HEAVY MOUNTAIN
SNOW SPREAD OUT OVER ABOUT TWO DAYS WITH A VALLEY RAIN SNOW MIX.
HEIGHTS AND THICKNESSES BEGIN TO RISE AGAIN BY MIDWEEK AS ANOTHER
STRONGER RIDGE BUILDS IN OVER THE WEST ALLOWING MOST OF THE
PRECIPITATION TO REPOSITION OVER THE NORTHERN PART OF THE STATE
ALONG THE CANADIAN BORDER.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR IDZ011.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR IDZ013.
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST THURSDAY FOR ORZ062.
&&
WEATHER.GOV/BOISE
DISCUSSION...SP
AVIATION.....JB
PREV SHORT TERM...JA
PREV LONG TERM....GSHazardous weather outlook, Dec 31, 6:12 AM MST, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
612 AM MST WED DEC 31 2008
IDZ011-ORZ062-011315-
WEST CENTRAL MOUNTAINS-BAKER COUNTY-
612 AM MST WED DEC 31 2008 /512 AM PST WED DEC 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW IN THE WEST CENTRAL MOUNTAINS
AND BAKER COUNTY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/ THIS
MORNING TO 5 PM MST /4 PM PST/ THURSDAY.
IN THE WEST CENTRAL MOUNTAINS...TOTAL SNOWFALL AMOUNTS THROUGH
THURSDAY AFTERNOON ARE EXPECTED TO RANGE FROM 5 TO 10 INCHES IN
THE VALLEYS AND 8 TO 14 INCHES IN THE MOUNTAINS.
IN BAKER COUNTY...TOTAL SNOWFALL AMOUNTS THROUGH THURSDAY
AFTERNOON ARE EXPECTED TO RANGE FROM 3 TO 6 INCHES IN THE VALLEYS
AND 6 TO 12 INCHES IN THE MOUNTAINS.
WINDS WILL BECOME GUSTY THURSDAY AFTERNOON RESULTING IN LOCAL
BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HZARDOUS WEATHER IS EXPECTED AT THIS TIME. PERIODS OF RAIN AND
SNOW ARE EXPECTED TO CONTINUE INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.
IDZ013-011315-
BOISE MOUNTAINS-
612 AM MST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW IN THE BOISE MOUNTAINS REMAINS
IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST THURSDAY.
TOTAL SNOWFALL AMOUNTS THROUGH THURSDAY AFTERNOON ARE EXPECTED TO
RANGE FROM 4 TO 8 INCHES IN THE VALLEYS AND 8 TO 12 INCHES IN THE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZZRDOUS WEATHER IS EXPECGTED AT THIS TIME. PERIODS OF RAIN
AND SNOW WILL CONTINUE INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.
IDZ012-014>016-028>030-ORZ061-063-064-011315-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
612 AM MST WED DEC 31 2008 /512 AM PST WED DEC 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. PERIODS OF RAIN
AND SNOW WILL CONTINUE THROUGH THE WEEKEND BUT SHOULD BE BELOW
ADVISORY CRITERIA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED.
Heavy Snow, Baker
- When
- January 1, 12:00 AM MST to 12:00 PM MST
- Where
- Baker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.709, -117.675 (the zone’s center; the record gives no point)
Cooperative observers and trained spotters around Halfway, Rock Creek and Sumpter reported about five to seven inches of snow while SNOTEL sites reported from six to eight inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Oregon, January 1 to 5, 20091 death · 5 injured · $1.3 million · 26 events
- Extreme Cold in New Mexico, January 1, 20091 death · 1 event
- Drought in Texas, January 1 to 31, 2009$500,000 · 2 events
- High Wind in Oregon, January 1, 2009$80,000 · 71 kt wind · 5 events
- Flooding in Indiana, January 1 to 8, 2009$28,000 · 13 events
- High Wind in Colorado, January 1, 2009$25,000 · 77 kt wind · 2 events
- Cold in New York, January 1, 200916 events
- Drought in Wisconsin, January 1 to 31, 200916 events
- Drought in Texas, January 1 to 31, 200915 events
- Drought in California, January 1 to 31, 200911 events
- Extreme Cold in Alaska, January 1 to 12, 200911 events
- Drought in Texas, January 1 to 31, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150705.